Mississippi, 2019Tornado and Damaging Wind in Mississippi, July 16, 2019
July 16, 2019 · NWS MEG · 2 events in 2 counties and zones
A passing upper level disturbance produced multiple lines of convection with just enough shear to produce a weak tornado and strong thunderstorm wind gusts across portions of north Mississippi during the early afternoon hours of July 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $753,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level disturbance produced multiple lines of convection with just enough shear to produce a weak tornado and strong thunderstorm wind gusts across portions of north Mississippi during the early afternoon hours of July 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 16, 9:10 AM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 16, 9:10 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1010 AM CDT Tue Jul 16 2019
.DISCUSSION...
SKies remain cloudy across the Mid-South this morning with
temperatures ranging from the mid 70s to lower 80s. A large area
of showers and isolated thunderstorms is moving across the region
at this time. Locally heavy rainfall is occurring and the Flash
Flood Watch remains in effect. Center of the remnants of Barry are
located north of St. Louis, MO and will continue to move east this
afternoon. Will update forecast to remove morning wording.
ARS
&&
.PREV DISCUSSION... /issued 309 AM CDT Tue Jul 16 2019/
DISCUSSION...
Remnants of Barry will continue to bring chances for showers and
thunderstorms to the Mid-South through Wednesday.
Currently, an area of showers and thunderstorms has developed
across Southern Arkansas. These storms are quickly racing east and
will begin to impact Eastern Arkansas over the next couple of
hours. Very heavy rain is associated with these storms. The
convection will eventually spread into the Memphis Metro area
later this morning and will push eastward toward the Tennessee
River during the afternoon hours. Heavy rainfall will be a
continued threat with this convection thus flash flooding will be
possible. A Flash Flood Watch was due to end across four counties
in North Mississippi this morning, but with the expected movement
of the current convection will go ahead and keep Flash Flood
Watch going through this evening. In addition, embedded storms
within this line could become severe producing damaging winds as
the line interacts with daytime heating later today.
Another round of heavy rain is expected to develop overnight
tonight across North Mississippi. May need to consider extending
the Flash Flood Watch even longer in time, but will let day shift
evaluate and make the call.
The heavy rain that develops tonight over North Mississippi will
linger into Wednesday across areas of West Tennessee near the
Tennessee River and Northeast Mississippi. The remnants of Barry
finally will lift northeastward into the Appalachians by
Wednesday evening which should end the chances for rain. However,
some models continue to show some rain lingering near the
Tennessee River into Wednesday Night thus have added 20 POPS for
now.
An upper ridge will build over the area in the wake of the
departure of Barry. With the wet ground, expect humidity levels to
be high. As temperatures begin to increase due to the ridge,
expect heat index values to rise to around 105 degrees Thursday
into the weekend. Heat Advisories may become necessary. Chances
for diurnal convection will begin by the weekend as the ridge
weakens and retrogrades to the west.
Models are showing a cold front moving into the area on Monday.
Chances for showers and thunderstorms will increase as a result.
Expect a break from the heat and humidity behind the front.
KRM
&&
.AVIATION...
/12z TAFs/
Showers and thunderstorms will continue across the Mid-South
today. Expect prevailing MVFR ceilings this morning, eventually
improving by this afternoon. Tempo IFR to low MVFR ceilings and
visibility are expected within thunderstorms. Convection is
expected to wane by 00z but redevelopment is possible overnight.
At this time, the greatest potential for overnight thunderstorms
will be across north MS. Gusty south winds will continue through
this afternoon.
MJ
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 7 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Flash Flood Watch until 7 PM CDT this evening for Dunklin-
Pemiscot.
MS...Flash Flood Watch until 7 PM CDT this evening for Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Lafayette-Marshall-Panola-
Pontotoc-Quitman-Tallahatchie-Tate-Tippah-Tunica-Union-
Yalobusha.
TN...Flash Flood Watch until 7 PM CDT this evening for Crockett-Dyer-
Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-
Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jul 16, 2:33 AM CST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
333 AM CDT Tue Jul 16 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-171200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
333 AM CDT Tue Jul 16 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
The remnants of Barry will continue to bring rainfall to the
Midsouth. Flash flooding will remain possible in areas affected by
persistent rain bands.
Some thunderstorms embedded in the heavier rain bands could
become strong to severe today. Damaging winds would be the main
threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heat indices may reach or exceed 105 degrees from Thursday through
the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through tonight.
KRM
In the hours before
Local storm report, Jul 16, 10:05 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1105 AM CDT TUE JUL 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG 4 NNW SOUTHEAST MEMPHIS 35.11N 89.92W
07/15/2019 SHELBY TN PUBLIC
100 YEAR OLD TREE FELL AT THE BOTANICAL GARDENS IN
MEMPHIS.
&&
SGWTornado, Marshall
- When
- July 16, 11:17 AM CST to 11:25 AM CST
- Where
- Marshall County, 2.17 mi ESE of Warsaw to 2.02 mi N of Red Banks
- Rating
- EF0
- Path length
- 5.29 mi
- Path width
- 75 yd
- Property damage
- $750,000
- Reported by
- Emergency Manager
- Coordinates
- 34.816, -89.646
Tornado developed southwest of Bennett Circle, crossed interstate 22 near Victoria, and dissipated near Rabbit Ridge Road and Red Banks Road. Tornado caused minor roof damage to several structures. Trees were uprooted, some of which fell on homes, and large limbs broken. Power lines were also down as well. Tornado rated an EF0 with 80-85 mph winds.
Thunderstorm Wind, Tippah
- When
- July 16, 12:03 PM CST to 12:10 PM CST
- Where
- Tippah County, 0.23 mi W of Chalybeate to 0.28 mi ENE of Chalybeate
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 34.931, -88.874
Minor damage to the roof of a metal building and tree limbs down in Chalybeate Community.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 16, 2019$500,000 · 1 event
- Flash Flood and Flood in Michigan, July 16, 2019$250,000 · 2 events
- Hail and Damaging Winds in South Dakota, July 16 to 20, 20192 in hail · 63 events
- Heat in Texas, July 16 to 17, 20192 injured · 34 events
- Damaging Winds in New York, July 16, 2019$55,000 · 50 kt wind · 7 events
- Damaging Wind and Lightning Strike in Wyoming, July 16, 2019$50,000 · 55 kt wind · 2 events
- Lightning Strike in Florida, July 16, 2019$50,000 · 1 event
- Flash Flood and Flood in South Dakota, July 16 to 17, 2019$40,000 · 2 events
- Flash Flooding and Heavy Rain in Arkansas, July 16, 201914 events
- Flood in South Dakota, July 16 to 17, 2019$15,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 16, 20197 events
- Hail and Damaging Winds in Montana, July 16, 20191 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843175, 843180.